Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 3, 2017, 4:26 PM EDT for Appling County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2017, 4:26 PM EDT (20:26 UTC)
- Expired
- Apr 3, 2017, 4:53 PM EDT
- In force
- 27 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Appling County, GA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 2:07 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 11:43 AM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 3, 11:43 AM EDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1143 AM EDT Mon Apr 3 2017
...ENHANCED RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON FOR
LOCATIONS FROM ALMA NORTHWARD...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON FOR
LOCATIONS EAST OF U.S. HIGHWAY 301...
.UPDATE...
Late morning surface analysis depicts a warm front pushing
northward through inland southeast Georgia, with strengthening low
pressure (996 millibars) centered near the Ozarks, moving
northeastward. A large squall line containing strong to severe
thunderstorms extends along a pre-frontal trough from northwestern
Georgia southward to the western Florida panhandle. Isolated showers
developed earlier this morning along the retreating warm front
over coastal locations, and this activity has since moved north of
our region. An extensive cumulus field persists over the coastal
counties per morning visible satellite imagery, but this cloud
cover is poised to move offshore, with significant insolation
expected to overspread northeast FL early this afternoon, boosting
highs into the 80s. Dewpoints in the warm sector are running in
the 65-70 range as southerly winds increase to 15-20 mph area-
wide.
Strong heating over north central and northeast FL will allow for
increasing instability as the afternoon progresses, which will be
coupled with strengthening southwesterly winds aloft to present an
increasing threat for strong to severe thunderstorm development.
Short term high resolution guidance indicates that convection will
begin to develop during the early afternoon hours along or just
west of U.S. Highway 301, with activity increasing in coverage as
it encounters the Atlantic coast sea breeze that should be
positioned just west of the Interstate 95 corridor. Strong to
severe thunderstorms will be possible within this convection, with
damaging wind gusts and hail being the primary threats. An
isolated tornado cannot be ruled out as helicity becomes enhanced
along the existing sea breeze boundary. This broken line of
convection should progress quickly east-northeastward at 25-35 mph
late this afternoon, and should move into the near shore coastal
waters towards sunset.
Meanwhile, the main squall line situated along the pre-frontal
trough will progress eastward as the afternoon progresses. This
line will approach the upper Altamaha/Ocmulgee River region during
the late afternoon hours, with some convection possibly developing
ahead of this line for locations from Alma northward. The Storm
Prediction Center has upgraded the severe weather threat for this
area to Enhanced, with a Slight Risk covering the rest of
southeast Georgia and the western Suwannee Valley. Severe
thunderstorms with this activity will be capable of producing
damaging wind gusts, hail, and tornadoes. A severe thunderstorm or
tornado watch will likely be issued this afternoon for these
locations. Hi-res guidance suggests that this line will progress
slowly southeastward through the evening and overnight hours,
moving into the Georgia coastal waters and approaching the
Interstate 10 corridor after midnight. The upper trough currently
over the Ozarks will progress into the Ohio Valley overnight, and
with support aloft weakening, the line will become broken
overnight, with individual convective cells weakening by the
predawn hours along I-10. However, enough diffluence in the flow
aloft and remaining instabilty may keep a threat for strong to
severe thunderstorms in place through around sunrise, with
locally heavy rainfall possible along portions of the I-10
corridor as the front stalls along the FL/GA border.
&&
.AVIATION...
MVFR ceilings of 1500-2500 feet are expected through around 19Z-
20Z at the regional terminals. Showers and thunderstorms will
develop just west of the terminals shortly after 18Z, with strong
to severe thunderstorms possibly impacting the Duval County
terminals, SSI, and SGJ between 19Z-23Z. Activity may also
initially develop near the GNV terminal in the 18Z-21Z time frame.
We have placed tempo groups at each terminal through the afternoon
hours for south-southwest wind gusts up to 40 knots accompanying
these thunderstorms, which will bring brief periods of MVFR to IFR
conditions. Outside of thunderstorm activity, sustained southerly
wind speeds of 15-20 knots are expected at the regional terminals,
occasional gusts near 30 knots possible. Southwesterly winds at
2000 feet will increase to 35-40 knots at the regional terminals
after 00Z tonight, with south-southwest surface winds remaining in
the 10-15 knot range outside of thunderstorm activity tonight. A
squall line of strong to severe thunderstorms may impact SSI after
00Z, bringing another round of brief sub-VFR conditions with
strong wind gusts possible.
&&
.MARINE...
Small Craft Advisories are now in effect for both the near shore
and offshore coastal waters, as south-southeast winds strengthen
this afternoon ahead of a pre-frontal trough and associated
squall line of strong to severe thunderstorms. Seas in the
offshore waters will build to 5-7 feet in the offshore waters
through Tuesday morning. Thunderstorms developing along sea breeze
boundaries this afternoon will enter the near shore waters during
the late afternoon and early evening hours, with strong to severe
storms possible. A squall line containing strong to severe
thunderstorms may also impact the Georgia waters towards or
shortly after sunset this evening.
A frontal boundary will stall near the FL/GA border on Tuesday,
with winds and seas quickly subsiding below caution levels by
sunrise in the near shore waters. Winds and seas will subside
below SCA levels in the offshore waters during the late morning
hours, with a further reduction below caution levels expected
offshore by Tuesday evening. Winds and seas will increase once
again on Wednesday ahead of a strong cold front, with southerly
winds increasing to SCA levels during the afternoon hours.
Offshore winds will occasionally gust to gale force on Wednesday
night and Thursday, with another squall line of strong to severe
thunderstorms potentially impacting the waters during the
overnight hours on Wednesday night just ahead of the strong cold
front. Small Craft Advisory conditions will continue through
Thursday in the near shore waters and through Thursday night
offshore.
Rip Currents: Strong south-southeast winds will create a strong
longshore current that will result in a moderate rip current risk
at area beaches through this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 85 66 86 67 / 60 60 20 20
SSI 78 69 83 69 / 50 50 40 20
JAX 84 69 86 69 / 60 50 50 20
SGJ 83 70 85 69 / 50 30 40 10
GNV 87 69 86 68 / 10 50 60 10
OCF 87 67 86 67 / 10 30 40 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Tuesday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 4 AM EDT Tuesday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Nelson/Elsenheimer/WalkerHazardous weather outlook, Apr 3, 2:37 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jacksonville FL 237 PM EDT Mon Apr 3 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-041845- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 237 PM EDT Mon Apr 3 2017 ...TORNADO WATCH FOR PORTIONS OF INLAND SOUTHEAST GEORGIA THROUGH 9 PM THIS EVENING... ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ELSEWHERE THIS AFTERNOON THROUGH TONIGHT... ...SMALL CRAFT ADVISORIES THROUGH TONIGHT... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Strong to Severe Thunderstorms will be possible from the mid- afternoon through the overnight hours. Storms firing along the Atlantic Coast Sea Breeze front along the I-95 and U.S. 301 corridors during the mid afternoon may become strong to severe with damaging winds and hail being the primary threats. Activity will move eastward and impact the Atlantic coastal counties during the late afternoon and early evening hours. Meanwhile, a squall line of strong to severe thunderstorms will push eastward into inland Southeast Georgia and the Suwannee River Valley from the late afternoon hours through this evening. The Storm Prediction Center has issued a Tornado Watch through 9 PM this evening. Damaging winds, hail, and isolated tornadoes will be possible with this activity. This squall line is expected to impact the remainder of southeast Georgia during the late evening hours, and will then impact the Interstate 10 corridor after midnight. Strong to isolated severe thunderstorms will remain possible overnight as this activity moves southward. Small Craft advisories are in effect for the near shore and offshore coastal waters through tonight, as south-southeasterly winds strengthen today and become southwesterly tonight. These strong winds will also create a moderate risk of rip currents at area beaches today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered Thunderstorms will remain possible...mainly across northeast and north central Florida as well as coastal southeast Georgia on Tuesday. A few storms may become strong...with gusty winds being the primary threat. Another strong frontal boundary will approach Wednesday and push through the region Wednesday Night and early Thursday with another round of strong to severe thunderstorms expected. Stronger activity will be capable of producing damaging wind gusts, isolated tornadoes and locally heavy rainfall. Windy conditions are expected Wednesday through Friday and Small Craft Advisories are expected over the coastal waters, with near Gale Force wind gusts possible. Wind Advisories may be required for the land areas on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters across inland sections of southeast Georgia are asked to activate and relay reports of damage to the National Weather Service and local emergency managers. Spotters will likely be activated elsewhere during the early evening hours tonight. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
In the hours before
Special weather statement, Apr 3, 3:39 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
339 PM EDT MON APR 3 2017
GAZ136-152-032030-
Brantley GA-Wayne GA-
339 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRANTLEY AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 430 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raybon, or near Nahunta, moving northeast at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Gardi, Raybon, Broadhurst, Mount Pleasant and Hortense.
A tornado watch remains in effect until 900 PM EDT for southeastern
Georgia.
LAT...LON 3144 8163 3144 8164 3140 8167 3140 8169
3138 8171 3136 8170 3134 8172 3123 8200
3128 8203 3129 8200 3131 8199 3134 8203
3141 8203 3160 8178
TIME...MOT...LOC 1939Z 232DEG 26KT 3129 8198
ELSENHEIMERSpecial weather statement, Apr 3, 4:03 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
403 PM EDT MON APR 3 2017
GAZ133>135-032045-
Bacon GA-Appling GA-Jeff Davis GA-
403 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...NORTHERN
APPLING AND EASTERN JEFF DAVIS COUNTIES UNTIL 445 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of West Green, or 11 miles southwest of Graham,
moving northeast at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Baxley, Hazlehurst, Graham, Plant Hatch, Denton and Pine Grove.
A tornado watch remains in effect until 900 PM EDT for southeastern
Georgia.
LAT...LON 3195 8239 3196 8238 3194 8238 3193 8232
3194 8231 3195 8231 3193 8230 3194 8228
3191 8220 3186 8212 3156 8261 3158 8263
3167 8263 3167 8271 3170 8274 3196 8253
3195 8249 3196 8248 3197 8250 3197 8247
TIME...MOT...LOC 2002Z 230DEG 28KT 3168 8261
SHASHYLocal storm report, Apr 3, 4:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL HAZLEHURST 31.87N 82.60W
04/03/2017 E0.25 INCH JEFF DAVIS GA TRAINED SPOTTER
PEA SIZED HAIL WAS COVERING THE GROUND. THE TIME GIVEN
WAS BASED ON RADAR.
&&
PPETERSSpecial weather statement, Apr 3, 4:10 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT MON APR 3 2017
GAZ152>154-032045-
Inland Glynn GA-Coastal Glynn GA-Brantley GA-
410 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
NORTHEASTERN BRANTLEY COUNTIES UNTIL 445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesville, or 11 miles east of Nahunta, moving northeast at 40 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Everett, Waynesville, Thalmann, Atkinson and Boys Estate.
A tornado watch remains in effect until 900 PM EDT for southeastern
Georgia.
LAT...LON 3115 8172 3115 8176 3117 8177 3115 8179
3114 8182 3126 8192 3136 8178 3133 8172
3136 8170 3139 8170 3140 8167 3145 8163
3136 8152 3133 8145 3133 8143 3131 8143
TIME...MOT...LOC 2010Z 232DEG 34KT 3123 8179
ELSENHEIMERLocal storm report, Apr 3, 4:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG 5 S WEST GREEN 31.53N 82.75W
04/03/2017 COFFEE GA TRAINED SPOTTER
TREES WERE REPORTED DOWN ON SANDHILL CHURCH ROAD. RADAR
INDICATED A POSSIBLE GUST FRONT MOVING THROUGH THERE.
&&
PPETERSLocal storm report, Apr 3, 4:21 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 S WEST GREEN 31.53N 82.75W
04/03/2017 E0.25 INCH COFFEE GA TRAINED SPOTTER
PEA SIZED HAIL REPORTED ON SANDHILL CHURCH RAOD. THE TIME
GIVEN WAS BASED ON RADAR.
&&
PPETERSThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 4:51 PM EDT | Special Marine Warning | JAX | 54 min | |
| Apr 3, 5:35 PM EDT | Special Weather Statement | JAX | Duval | 40 min |
| Apr 3, 5:49 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 26 min |
| Apr 3, 5:54 PM EDT | Special Marine Warning | JAX | 66 min | |
| Apr 3, 6:20 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 25 min |
| Apr 3, 6:23 PM EDT | Special Marine Warning | JAX | 67 min | |
| Apr 3, 6:32 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 12 min |
| Apr 3, 6:46 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 44 min |
| Apr 3, 6:51 PM EDT | Special Marine Warning | JAX | 54 min | |
| Apr 3, 6:54 PM EDT | Special Marine Warning | JAX | 66 min | |
| Apr 3, 7:07 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 23 min |
| Apr 3, 7:29 PM EDT | Special Weather Statement | JAX | Saint Johns | 46 min |
| Apr 3, 7:42 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 33 min |
| Apr 3, 7:51 PM EDT | Special Marine Warning | JAX | 84 min | |
| Apr 3, 7:54 PM EDT | Special Marine Warning | JAX | 96 min | |
| Apr 3, 2:13 PM EDT | Special Weather Statement | JAX | Jeff Davis | 32 min |
| Apr 3, 2:28 PM EDT | Special Weather Statement | JAX | Appling, Bacon | 32 min |
| Apr 3, 2:34 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 30 min |
| Apr 3, 2:45 PM EDT | Special Weather Statement | JAX | Camden | 30 min |
| Apr 3, 3:02 PM EDT | Special Weather Statement | JAX | Appling | 28 min |
| Apr 3, 3:13 PM EDT | Severe Thunderstorm Warning | JAX | Camden, Glynn | 47 min |
| Apr 3, 3:17 PM EDT | Special Weather Statement | JAX | Glynn | 28 min |
| Apr 3, 3:21 PM EDT | Severe Thunderstorm Warning | JAX | Coffee, Jeff Davis | 39 min |
| Apr 3, 3:39 PM EDT | Special Weather Statement | JAX | Wayne | 51 min |
| Apr 3, 4:03 PM EDT | Special Weather Statement | JAX | Jeff Davis | 42 min |
| Apr 3, 4:10 PM EDT | Special Weather Statement | JAX | Glynn | 35 min |
| Apr 3, 4:27 PM EDT | Severe Thunderstorm Warning | JAX | Camden, Glynn | 18 min |
| Apr 3, 4:34 PM EDT | Special Weather Statement | JAX | Camden | 26 min |
| Apr 3, 4:42 PM EDT | Special Weather Statement | JAX | Clinch | 33 min |
| Apr 3, 4:45 PM EDT | Severe Thunderstorm Warning | JAX | Glynn | 29 min |
| Apr 3, 4:59 PM EDT | Special Weather Statement | JAX | Wayne | 16 min |
| Apr 3, 5:11 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 19 min |
| Apr 3, 5:20 PM EDT | Special Weather Statement | JAX | Echols | 25 min |
| Apr 3, 5:31 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols | 44 min |
| Apr 3, 5:33 PM EDT | Special Weather Statement | JAX | Glynn | 42 min |
| Apr 3, 5:57 PM EDT | Severe Thunderstorm Warning | JAX | Camden, Glynn | 48 min |
| Apr 3, 6:16 PM EDT | Special Weather Statement | JAX | Clinch, Ware | 44 min |
| Apr 3, 6:47 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 28 min |
| Apr 3, 6:59 PM EDT | Special Weather Statement | JAX | Camden | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.